Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 69, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 3:10 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 3:10 PM EST (20:10 UTC)
- Expired
- May 31, 2000, 4:00 PM EST
- In force
- 50 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Benton County, IN, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:45 PM EST | Thunderstorm Wind 50 E | Rensselaer, IN | |
| May 31, 4:00 PM EST | Thunderstorm Wind 50 E | Kentland, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
864 WUUS53 KLOT 312011 SVRCHI INC007-073-111-312100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 310 PM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN NORTHWEST INDIANA JASPER COUNTY IN NORTHWEST INDIANA NEWTON COUNTY IN NORTHWEST INDIANA * UNTIL 400 PM CDT(400 PM EST) * AT 310 PM CDT(310 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF MOROCCO TO 21 MILES WEST OF MOROCCO TO 45 MILES WEST OF KENTLAND...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF MOMENCE TO 12 MILES SOUTH OF KANKAKEE TO 12 MILES SOUTHEAST OF FAIRBURY...MOVING SOUTHEAST AT 55 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH THE PASSAGE OF THIS LINE OF STORMS. * SOME LOCATIONS THREATENED THROUGH 400 PM CDT(400 PM EST) INCLUDE MOROCCO BROOK COLLEGEVILLE GOODLAND REMINGTON FOWLER THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 31, 2:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT WED MAY 31 2000 THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT. THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS SHOW THAT WARM AIR WILL RETURN FOR THURSDAY. BUT WILL KEEP TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES. IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS BY EVENING. .CHI...FFA FOR TONIGHT. WHW
In the hours before
Special weather statement, May 31, 11:55 AM EST, 3 hours 15 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST WED MAY 31 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS THE SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. A STATIONARY FRONT IN NORTHERN ILLINOIS WILL BEGIN TO DRIFT SLOWLY SOUTH INTO CENTRAL ILLINOIS THIS EVENING. MEANWHILE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ALONG THE FRONT. WITH THE WARM AND MOIST AIR SOUTH OF THE FRONT...SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT WILL BE HAIL AND STRONG GUSTS OF WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH LOCAL AMOUNTS OF 1 TO 3 INCHES. WHW
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.